Texas, 2017

Hail in Texas, April 29, 2017

April 29, 2017 · NWS LUB · 3 events in 3 counties and zones

A very strong upper level storm system moved from the four corners region into New Mexico early on the morning of the 29th. This system acted upon a very unstable elevated air mass producing scattered thunderstorms over the entire region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A very strong upper level storm system moved from the four corners region into New Mexico early on the morning of the 29th. This system acted upon a very unstable elevated air mass producing scattered thunderstorms over the entire region. Some of these storms became severe with ample instability available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 10:49 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 28, 10:49 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1149 PM CDT Fri Apr 28 2017

.AVIATION...
Front has now moved through all of the TAF sites with breezy
northerly winds in its wake. Low clouds (MVFR to IFR) will fill
in behind the front over the next few hours and then persist
through the rest of the TAF window. In addition, showers and
thunderstorms have increased in coverage in the last hour and
will likely pass near or affect all three of the TAF sites over
the next few hours. Impacts should be fairly minimal at KLBB and
KCDS, but could be more significant at KCDS where more robust
moisture is in place a could fuel a few strong to severe storms.
The better storm chances will shift east of the terminals by
09-12Z, though additional showers (perhaps a little thunder) will
be possible beyond that, particularly late Saturday afternoon into
the evening hours. Gusty northerly winds will persist through the
entire period.

&&

.PREV DISCUSSION... /issued 1044 PM CDT Fri Apr 28 2017/

UPDATE...
Products have been updated to reflect the severe thunderstorm
watch now in effect for Childress and Cottle Counties until 6 am.
It may take another hour or two until storms really get going in
the watch but the threat for elevated hailers will quickly
increase around or after midnight. The forecast has this well in
hand and no additional updates have been made at this time.

PREV DISCUSSION... /issued 922 PM CDT Fri Apr 28 2017/

UPDATE...
Outflow aided front continues to march southward...stretching
roughly from Memphis to Abernathy to Tokio at 02Z. Northerly winds
gusting to 40 to 45 mph are advecting in much colder air behind
the front with temperatures rapidly dropping from the 70s into the
40s and 50s. This front was a little ahead of schedule and
adjusted the grids to account for this. Steady moistening and lift
spreading in from the west has supplied plenty of cloud cover and
even a few sprinkles and light showers locally, though the bulk
of the activity to this point has remained to our north and
west...from central NM into the Panhandles and southwest KS.
Short-range high-resolution NWP does suggest an uptick in shower
and thunderstorm activity locally by late evening after 04-05Z. As
the lift spreads off the Caprock it will encounter improving
moisture/instability levels and this should lead to more robust
convection late tonight (after midnight). A few of these elevated
storm could become strong to severe with the potential of large
hail. It appears the southeast Texas Panhandle into the northern
Rolling Plains will have the best shot of seeing an overnight
severe storm, and we have maintained the severe mention in the
grids for this area from 06-12Z. A few stronger storms may even
try to develop further southward over the Rolling Plains before
the better moisture, instability and lift quickly shift east of
the area around or shortly after daybreak Saturday. Saturday will
be cool/raw and breezy/windy though the chances for measurable
precipitation will likely be fairly low through much of the day
as drier air aloft spreads over the cool and moist low-level air
in place. This could change by later half of the afternoon into
Saturday evening when the approach of the cold core low may renew
precipitation chances, particularly across the northwest zones
where the rain could mix with and/or change over to snow for a
period.

PREV DISCUSSION... /issued 654 PM CDT Fri Apr 28 2017/

AVIATION...
An outflow aided/enhanced front was seen on the Amarillo WSR-88D
advancing southward through the southern Texas Panhandle. Given
its current speed it should move through KPVW around 0130Z, then
through KLBB and KCDS from 03-05Z. Gusty northerly winds and
cooler air will quickly move in behind the front, with low clouds
(MVFR to IFR cigs) likely developing a few hours (give or take an
hour or two) after the FROPA. The low clouds and gusty northerly
winds will persist through the day Saturday. In addition to the
clouds and winds, areas of showers were already affecting much of
the Panhandles while trying to develop into the northern South
Plains. Any of the terminals could see a high-based shower
through the evening hours with even some thunder not out of the
question. The best shot for more robust elevated thunderstorms
will be around KCDS around/after midnight and a tempo group was
included to reflect this threat. Shower/storm chances will then
likely be on the low side through much of Saturday morning before
renewing Saturday afternoon or evening.

PREV DISCUSSION... /issued 342 PM CDT Fri Apr 28 2017/

SHORT TERM...
Cool northerly surface flow from earlier today has since veered S-SE
in response to pressure falls/thermal troughing focusing across
eastern NM. This process is serving to draw the back edge of Gulf
moisture westward across NW Texas, and after sunset dewpoints near
60F should occupy our eastern column of counties from continued
easterly winds. Farther west, aforementioned surface troughing will
edge east ahead of weak height falls preceding a closed upper low
now nearing the Four Corners. With steady top-down moistening
already underway from central NM into the western TX Panhandle, this
precipitation should improve markedly tonight mainly to our north
where isentropic ascent is maximized behind a cold front. As this
front spills south after sunset, a window for severe storms should
open primarily near the Highway 83 corridor near the deeper
moisture. Ample elevated CAPE of 2000-3500 J/kg looks quite
favorable for severe hail from any storms that realize this
instability. Given this environment and fair agreement among high
resolution models, have inserted large hail in the forecast for
these areas after midnight. Precip chances elsewhere are much more
conditional as vast moisture deficits rule the lowest 6-10k feet,
and shallow frontal forcing will not improve this situation any.

By the time post-frontal low clouds arrive after midnight, mid-level
saturation aloft will be drying out as dry slotting expands out of
northern Chihuahua. This ill-timed low level moistening looks to
keep much of the region dry Saturday morning, with the main
exception being in our far NW zones closer to a warm conveyor belt
of precip immediately east of the upper low. Dry slot vigor may be
too resilient for additional PoPs elsewhere on Saturday afternoon
even as a stout cold pocket (-25C at 500mb) rotates east with the
upper low. Opted to shave afternoon PoPs back to slight chance over
all but our NW zones as models are simply trending drier. Still,
some shallow convective rain showers could materialize along the
leading edge of the cold pocket, but diurnal heating and subsequent
destabilization will be minimal under what looks to be persistent
stratus and cold advection. GFS seems overly bullish in retreating
the front across our SW zones by midday ahead of warm, gusty SW
winds, so we continue to favor the colder NAM and short blended
guidance. High temps on Saturday will likely occur overnight as cold
air only gains more ground and depth region wide throughout the
daytime on brisk northerly winds.

Last but not least, prospects for rain changing to snow remain in
the offing for Parmer and surrounding counties, especially late in
the afternoon. Presence of the stout cold pocket does garner some
weak instability per forecast soundings at Clovis, but marginal
temps near the surface should keep accumulations slim to none until
the evening as discussed in the long term section below.

LONG TERM...
Guidance is in relatively good agreement with regard to the
positioning of the upper level storm system that will bring this
weekend's cool snap--that is to say, the low should be centered
around KTCC.  As Sunday progresses, the low should swing eastward
into western Oklahoma before lifting northward into KS.  The GFS
exhibits more northward movement than the slower ECM.  Northwesterly
flow aloft will persist on Monday behind the exiting system with an
embedded disturbance (of a series) during the day on Tuesday.  A
sharper trough comes Wednesday before ridging sets up for the end of
the work week.

Breezy and chilly northerly winds are expected Saturday evening
along with post-frontal shower activity particularly in the
northwest.  The core of the low looks to remain just north of the
area. However, the core should be just close enough to keep a risk
of precip much of the night in our top row though some risk
remains further south. Precip phase looks to be mainly snow
Saturday evening/overnight in the NW South Plains and SE Panhandle
where light accumulations still look feasible. The surface flow
remains northwesterly until early Monday morning becoming
southwesterly for a brief spell then back to westerly. Another
modest front eeks in Tuesday morning followed by a somewhat
stronger front on Wednesday with a secondary surge on Wednesday
night which keeps us in northerly flow til Friday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23/33/23
Hazardous weather outlook, Apr 28, 9:40 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1040 PM CDT Fri Apr 28 2017

TXZ021>044-300345-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1040 PM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms late tonight
generally along and east of a line from Memphis to Paducah. Storms
are expected to affect this area after midnight as a cold front
moves south. Ample elevated instability will favor large hail with
these storms, perhaps as big as golf balls.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unusually cold air will overspread the region on Saturday ahead
of a vigorous storm system. Very light snow accumulations under
one inch are possible in the southwest Texas Panhandle from late
Saturday afternoon through Saturday night. Any snow accumulations
should favor grass and elevated surfaces.

A widespread light freeze is also forecast to occur by early Sunday
morning from the southwest Panhandle into portions of the South
Plains. A freeze watch may be issued for these areas in later
forecasts. Lastly, sustained northerly winds on Sunday may reach
30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary tonight.

The radar

The Altus AFB radar (KFDR), 101 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Childress

When
April 29, 12:19 AM CST
Where
Childress County, 12 mi NE of Childress
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.543, -100.051

A HAM radio operator reported quarter size hail.

Hail, Lubbock

When
April 29, 1:17 AM CST
Where
Lubbock County, 1 mi E of Slaton
Measured
1.5 in hail
Reported by
Public
Coordinates
33.430, -101.633

The Slaton Fire Department relayed a report of hail up to half-dollar size. No damage was reported.

Hail, Floyd

When
April 29, 2:30 AM CST
Where
Floyd County, 9 mi SE of Floydada
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
33.888, -101.219

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682835, 682836, 682837.